Kansas, 2022Winter Weather in Kansas, February 23 to 24, 2022
February 23 to 24, 2022 · NWS SGF · 3 events in 3 counties and zones
Wintry precipitation overspread southeast Kansas during the morning hours of February 23. Much of the precipitation fell as sleet and snow, but some heavier pockets of intense snowfall fell in some areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wintry precipitation overspread southeast Kansas during the morning hours of February 23. Much of the precipitation fell as sleet and snow, but some heavier pockets of intense snowfall fell in some areas. A second round of sleet and snow, with thunder then moved across the area during the morning hours of February 24. Overall, roads became ice covered and hazardous.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 23, 5:36 AM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Feb 23, 5:36 AM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
536 AM CST Wed Feb 23 2022
Key Messages:
1. A wintry mix of sleet, freezing rain, freezing drizzle, and
snow will begin today and continue into Thursday.
2. Areas along and south of a line from Roaring River State Park
to Eminence, Missouri could receive freezing rain ice
accumulations ranging from 0.25 to 0.50 inches. Lighter amounts
are expected to the north of this line.
3. The wintry precipitation will end Thursday PM.
4. Light rain may be possible near the Arkansas border on
Saturday, otherwise, dry and chilly weather is expected through
the weekend.
.SHORT TERM...(Today and tonight)
The pending episode of winter weather is likely to come in two
waves. Wave one will begin late this morning and continue into the
early evening hours. Wave two will occur on Thursday, ending from
west to east during the afternoon and early evening hours.
Models have been very consistent with a shield of wintry
precipitation to develop across eastern Oklahoma and western
Arkansas this morning, and expand into extreme southeast Kansas
and the Missouri Ozarks region by late morning or mid day.
925mb temperatures look very cold as this batch of mixed
precipitation arrives. This first wave could be mostly sleet,
however, there is still a risk for some freezing rain to be mixed
in. There is also a chance that areas north of I-44 could receive
light snow or some snow grains at times.
Given the sub-freezing road temperatures, impacts are likely today.
The precip should taper off late this afternoon and early
evening, giving way to a break in the weather before the 2nd round
occurs Thursday.
Overnight lows tonight will drop into the teens once again, with
single digit to near zero wind chills a good bet.
.LONG TERM...(Thursday through Tuesday)
By early to mid morning Thursday, the 2nd batch of wintry
precipitation will expand into the area. This activity is
expected to be more widespread and heavier in nature.
The better freezing rain thermal profiles are suggested to occur
across northern Arkansas and southern Missouri. On the Missouri
side, we are forecasting ice accumulations ranging from 0.25 to
0.50 inches for areas along and south of a line from Roaring
River State Park to Eminence.
The NBM probs are still showing 5% to 20% chances of 0.50 inch of
ice, so 0.50 inch somewhere across southern Missouri can not be
ruled out.
Further north, a mix of sleet, snow, and some freezing rain will
occur. Impacts to roads again on Thursday will likely be
widespread and fairly substantial despite relatively light amounts
of accumulations. Speaking of accumulations, sleet and snow
amounts area wide are forecasted to range from a dusting up to 2
inches.
Arctic air will reinforce the winter season through the weekend.
Mainly dry and chilly weather is expected with lows in the teens
and 20s on a nightly basis through Sunday.
Temperatures could start to moderate back into the 50s and low 60s
by Tuesday and Wednesday. There are some signals for shortwave
energy to approach by the middle of next week, which could end up
yielding a quick shot of rain somewhere. However the
predictability with this thought 6 to 7 days out remain pretty low
at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends late this morning and through the
afternoon. Flight conditions will drop into the MVFR and IFR range
due to an approaching winter storm.
A wintry mix of sleet, freezing rain, and snow will be common
across southern Missouri today. Ceilings and visibilities will be
impacted.
North northeast surface winds ranging from 7 to 18 knots are
expected through the entire 24 hour TAF period. Additional wintry
precipitation is forecast for Thursday.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning from noon today to 9 PM CST Thursday for
MOZ070-071-079>083-089>098-101>106.
Winter Weather Advisory from noon today to 9 PM CST Thursday for
MOZ055>058-068-069-077-078-088.
KS...Winter Weather Advisory from noon today to 9 PM CST Thursday for
KSZ101.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...CramerHazardous weather outlook, Feb 23, 3:56 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
356 AM CST Wed Feb 23 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
356 AM CST Wed Feb 23 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited excessive cold risk.
Significant ice accumulation risk.
Limited snow and sleet risk.
DISCUSSION...
A wintry mix of sleet, freezing rain, and light snow will expand
into the region by late morning, and continue through the
afternoon hours. Light accumulations will create widespread
travel impacts. Freezing rain and ice accumulations will be
heaviest over far southern Missouri, or areas near the Arkansas
border.
Wind chill values are expected to range from -5 to 10 degrees late
tonight and into Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A second round of mixed wintry precipitation is expected to develop
across the region by Thursday morning and continue into the late
afternoon or early evening hours. Storm total freezing rain ice
accumulations are expected to range from one quarter to one half
of an inch for areas along and south of a line from Roaring River
State Park to Eminence, Missouri. Elsewhere, a mix of sleet and
snow accumulations up to two inches are expected, with minor
amounts of freezing rain mixed in.
Wind chill values will drop to near zero degrees both Thursday and
Friday nights.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Cramer
Winter Weather, Cherokee
- When
- February 23, 10:00 AM CST to February 24, 10:30 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Public
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
There were 2 rounds of wintry precipitation that fell across the county. The first round began during the morning hours of February 23 and lasted into the afternoon hours. After a lull, the second round came through during the morning hours of February 24. Public estimates of around an inch of sleet and snow fell across the county, with most of it being in the form of snow.
Winter Weather, Crawford
- When
- February 23, 11:00 AM CST to February 24, 10:45 AM CST
- Where
- Crawford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
There were 2 rounds of wintry precipitation that fell across the county. The first round began during the morning hours of February 23 and lasted into the afternoon hours. After a lull, the second round came through during the morning hours of February 24. The Cooperative Observer in Pittsburg reported a storm total snow and sleet accumulation of 2.2 inches, with most of the precipitation falling as snow. There was thunder reported with the snow.
Winter Weather, Bourbon
- When
- February 23, 12:00 PM CST to February 24, 10:00 AM CST
- Where
- Bourbon forecast zone
- Reported by
- Public
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
There were 2 rounds of wintry precipitation that fell across the county. The first round began during the morning hours of February 23 and lasted into the afternoon hours. After a lull, the second round came through during the morning hours of February 24. Public estimates between one half inch and one inch of snow fell across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Arizona, February 23 to 24, 20221 death · $150,000 · 58 kt wind · 6 events
- Winter Weather in Kentucky, February 23 to 24, 20221 death · 5 injured · 22 events
- Ice Storm and Winter Storm in Tennessee, February 23 to 24, 20221 death · 15 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 20229 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 23 to 24, 202246 events
- Winter Storm and Winter Weather in Illinois, February 23 to 24, 2022$25,000 · 19 events
- Winter Storm in Oklahoma, February 23, 202234 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 2022$25,000 · 11 events
- Flash Flooding and Flooding in Tennessee, February 23 to 24, 202222 events
- Winter Storm in Oklahoma, February 23 to 24, 202222 events
- Ice Storm and Winter Storm in Arkansas, February 23 to 24, 20229 events
- Winter Storm in Texas, February 23 to 24, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1005170, 1005168, 1005169.